Alert archive / Montana / Special Weather Statements in 2013
Special Weather Statement, NWS Great Falls, MT
NWS Great Falls, MT issued this special weather statement at Jul 8, 2013, 2:21 AM MDT for Liberty County, Montana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2013, 2:21 AM MDT (08:21 UTC)
- Expired
- Jul 8, 2013, 3:00 AM MDT
- In force
- 39 min
- Issued by
- NWS Great Falls, MT
County Liberty County, MT
The radar
The Great Falls radar (KTFX), 76 km from the middle of the area, began a volume at 08:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 8.4 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 537 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 1916 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
375 WWUS85 KTFX 080821 SPSTFX SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 221 AM MDT MON JUL 8 2013 MTZ013-044>046-049-080900- CHOUTEAU MT-EASTERN PONDERA MT-EASTERN TETON MT-LIBERTY MT-TOOLE MT- 221 AM MDT MON JUL 8 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PONDERA...EASTERN TETON...SOUTHEASTERN TOOLE...SOUTHWESTERN LIBERTY AND WESTERN CHOUTEAU COUNTIES UNTIL 300 AM MDT... AT 219 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES WEST OF THE KNEES...OR 22 MILES SOUTHEAST OF CONRAD...MOVING NORTHEAST AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... RURAL SOUTHEASTERN PONDERA COUNTY... RURAL EASTERN TETON COUNTY... RURAL WESTERN CHOUTEAU COUNTY... RURAL NORTHEASTERN TETON COUNTY... RURAL SOUTHWESTERN LIBERTY COUNTY... RURAL SOUTHEASTERN TOOLE COUNTY... LAT...LON 4835 11129 4810 11097 4788 11155 4802 11173 TIME...MOT...LOC 0821Z 229DEG 10KT 4801 11154 $$ SUK
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Jul 7, 11:07 PM MDT, 3 hours 14 minutes earlier.
Area forecast discussion, Jul 7, 11:07 PM MDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1107 PM MDT Sun Jul 7 2013 ...UPDATE TO AVIATION... Updated 0500z Primary concern for the effective period will be potential for strong to severe convection tomorrow as an upper level disturbance moves across the area. Strong thunderstorms should begin to form during the late morning and gradually move eastward across the forecast area. Temporal/spatial details are still vague but attempted to depict timing of convection as best as possible. Convective potential should gradually diminish by late in the effective period as the system moves off to the east. Foltz && .UPDATE... Have updated the grids to remove the severe thunderstorm watch from all but Judith Basin and Fergus counties where convection is ongoing. Will see continuation of scattered showers across primarily southwest zones for the next few hours before dissipating. Remainder of forecast appears reasonable. Foltz && .PREVIOUS DISCUSSION... /ISSUED 620 PM MDT Sun Jul 7 2013/ Tonight through Thursday...With good instability and some disturbed flow aloft, mainly over the southwest through central zones, thunderstorm activity will continue into the evening and diminish slowly. The zones will then be underneath weak ridging and southwest flow aloft tonight ahead of a low pressure shortwave approaching from the Pacific Northwest. This shortwave will approach the Rockies Monday morning and good lift should be developing over the Rockies by Monday morning and spread east during the day. At lower levels, flow will be from the east to southeast. This will help bring some higher dew point values into the region as well as provide some shear to the vertical profile. Does not seem to be much that would inhibit early convection over the Northern Rockies and adjacent plains, thus could see storms developing early and moving east. The CAPE profile remains strong with height and the airmass will not be particularly warm with wet-bulb zeros around 10K so large hail is possible. Shear overall is not great but the strongest values, those across the central zones (a band including Helena and Lewistown), are significant. The shortwave will be leaving the zones by late Monday evening and heights aloft will once again build...but convective activity will be slow to end. High pressure will continue to build aloft Tuesday and the airmass will generally remain stable and dry. Zelzer Tuesday night through Sunday... The broad upper level trough over Central Canada will transition into to an upper level ridge centered over the Four Corners Region to begin the long term period. A few embedded shortwaves within the flow aloft will move across the region, bringing chances for showers and thunderstorms as the airmass destabilizes each afternoon with peak heating. However the lack of moisture associated with the upper level ridge will severely limit shower and thunderstorm growth to Thursday night and into the weekend. The ridge will begin to slowly weaken and move through out the time period... but little change to the pattern is expected before late Saturday or Sunday when a shortwave trough out of British Columbia moves across the Rockies and brings an associated cold front with it. Temperatures throughout the week will be above seasonal averages. Depending on location and strength of the upper level system on the weekend temperatures may cool back to or slightly below seasonal values for the weekend...however have remain a little more conservative with temperatures for this time frame due to the lack of confidence with the particulars for this system. Suk && .PRELIMINARY POINT TEMPS/POPS... GTF 53 79 51 82 / 20 50 40 10 CTB 52 74 49 80 / 30 60 60 10 HLN 57 84 55 85 / 20 50 30 10 BZN 52 86 49 84 / 30 40 40 10 WEY 42 79 40 78 / 30 40 40 10 DLN 52 85 50 84 / 20 30 30 10 HVR 56 79 54 80 / 20 80 70 20 LWT 54 77 51 77 / 40 70 60 10 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && weather.gov/greatfalls
Hazardous weather outlook, Jul 7, 5:48 AM MDT, 20 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 548 AM MDT SUN JUL 7 2013 MTZ009>014-044>051-054-081200- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE- CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-JUDITH BASIN-FERGUS-MEAGHER- 548 AM MDT SUN JUL 7 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ONCE AGAIN THIS AFTERNOON. THE PRIMARY THREATS FROM THESE STORMS WILL BE GUSTY WINDS...SMALL HAIL...AND BRIEF HEAVY RAINFALL. THESE STORMS WILL LIKELY DIMINISH OVERNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE STORM PREDICTION CENTER HAS THIS PORTION OF NORTH CENTRAL AND CENTRAL MONTANA UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON MONDAY. THE PRIMARY THREATS FROM ANY SEVERE THUNDERSTORMS WILL LIKELY BE DAMAGING WINDS AND LARGE HAIL...BUT PERIODS OF HEAVY RAINFALL ARE ALSO LIKELY. THIS SITUATION WILL CONTINUE TO BE MONITORED FOR POSSIBLE SEVERE WEATHER HIGHLIGHTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...ANY REPORTS OF STRONG WIND GUSTS...HAIL...OR HEAVY RAINFALL TO LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE OFFICE IN GREAT FALLS ARE ALWAYS APPRECIATED. MTZ008-015-052-053-055-081200- BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-GALLATIN- 548 AM MDT SUN JUL 7 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ONCE AGAIN THIS AFTERNOON. THE PRIMARY THREATS FROM THESE STORMS WILL BE GUSTY WINDS...SMALL HAIL...AND BRIEF HEAVY RAINFALL. THESE STORMS WILL LIKELY DIMINISH OVERNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED FOR MONDAY...WITH GUSTY WINDS...HAIL...AND HEAVY RAINFALL POSSIBLE ONCE AGAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...ANY REPORTS OF STRONG WIND GUSTS...HAIL...OR HEAVY RAINFALL TO LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE OFFICE IN GREAT FALLS ARE ALWAYS APPRECIATED.
In the hours before
Local storm report, Jul 7, 8:24 PM MDT, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
824 PM MDT SUN JUL 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 12 WNW SANTA RITA 48.85N 112.55W
07/07/2013 M1.50 INCH GLACIER MT PUBLIC
DELAYED REPORT OF HALF DOLLAR TO PING PONG BALL SIZE
HAIL
&&
FOLTZSpecial weather statement, Jul 7, 8:38 PM MDT, 5 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
838 PM MDT SUN JUL 7 2013
MTZ050-080330-
JUDITH BASIN MT-
838 PM MDT SUN JUL 7 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JUDITH BASIN COUNTY UNTIL
930 PM MDT...
AT 836 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 18 MILES SOUTHWEST OF STANFORD...MOVING NORTHEAST
AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
STANFORD...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
SUNDAY EVENING FOR CENTRAL MONTANA.
LAT...LON 4689 11057 4693 11065 4708 11064 4727 11038
4705 11002
TIME...MOT...LOC 0238Z 223DEG 12KT 4701 11052Special weather statement, Jul 8, 2:01 AM MDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 201 AM MDT MON JUL 8 2013 MTZ012-014-080845- CASCADE MT-CENTRAL AND SOUTHERN LEWIS AND CLARK MT- 201 AM MDT MON JUL 8 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LEWIS AND CLARK AND WESTERN CASCADE COUNTIES UNTIL 245 AM MDT... AT 156 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES WEST OF CASCADE...MOVING NORTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... CASCADE... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4758 11161 4736 11138 4713 11195 4729 11212 TIME...MOT...LOC 0801Z 235DEG 19KT 4726 11191 SUK
Special weather statement, Jul 8, 2:21 AM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 221 AM MDT MON JUL 8 2013 MTZ013-044>046-049-080900- CHOUTEAU MT-EASTERN PONDERA MT-EASTERN TETON MT-LIBERTY MT-TOOLE MT- 221 AM MDT MON JUL 8 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PONDERA...EASTERN TETON...SOUTHEASTERN TOOLE...SOUTHWESTERN LIBERTY AND WESTERN CHOUTEAU COUNTIES UNTIL 300 AM MDT... AT 219 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES WEST OF THE KNEES...OR 22 MILES SOUTHEAST OF CONRAD...MOVING NORTHEAST AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... RURAL SOUTHEASTERN PONDERA COUNTY... RURAL EASTERN TETON COUNTY... RURAL WESTERN CHOUTEAU COUNTY... RURAL NORTHEASTERN TETON COUNTY... RURAL SOUTHWESTERN LIBERTY COUNTY... RURAL SOUTHEASTERN TOOLE COUNTY... LAT...LON 4835 11129 4810 11097 4788 11155 4802 11173 TIME...MOT...LOC 0821Z 229DEG 10KT 4801 11154 SUK
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 6:23 PM MDT | Special Weather Statement | TFX | Fergus | 37 min |
| Jul 7, 7:39 PM MDT | Special Weather Statement | TFX | Judith Basin | 51 min |
| Jul 7, 8:38 PM MDT | Special Weather Statement | TFX | Judith Basin | 52 min |
| Jul 8, 2:01 AM MDT | Special Weather Statement | TFX | Cascade | 44 min |
| Jul 8, 2:31 AM MDT | Special Weather Statement | TFX | Cascade | 44 min |
| Jul 8, 2:43 AM MDT | Severe Thunderstorm Warning | TFX | Cascade | 47 min |
| Jul 8, 3:05 AM MDT | Special Weather Statement | TFX | Cascade | 40 min |
| Jul 8, 3:09 AM MDT | Special Weather Statement | TFX | Liberty | 51 min |
| Jul 8, 3:14 AM MDT | Special Weather Statement | TFX | Cascade | 46 min |
| Jul 8, 7:35 AM MDT | Special Weather Statement | TFX | Hill | 25 min |
| Jul 8, 8:00 AM MDT | Special Weather Statement | TFX | Hill | 30 min |
| Jul 8, 8:23 AM MDT | Special Weather Statement | TFX | Lewis and Clark, Teton | 22 min |
| Jul 8, 8:35 AM MDT | Special Weather Statement | TFX | Hill | 40 min |
| Jul 8, 9:04 AM MDT | Special Weather Statement | TFX | Cascade, Teton | 41 min |
| Jul 8, 9:07 AM MDT | Special Weather Statement | TFX | Toole | 38 min |
| Jul 8, 10:18 AM MDT | Special Weather Statement | TFX | Chouteau | 42 min |
| Jul 8, 12:48 PM MDT | Special Weather Statement | TFX | Broadwater | 42 min |
| Jul 8, 1:28 PM MDT | Severe Thunderstorm Warning | TFX | Broadwater, Meagher | 47 min |
| Jul 8, 1:49 PM MDT | Severe Thunderstorm Warning | TFX | Gallatin, Madison | 41 min |
| Jul 8, 2:03 PM MDT | Severe Thunderstorm Warning | TFX | Fergus, Judith Basin | 42 min |
| Jul 8, 2:14 PM MDT | Severe Thunderstorm Warning | TFX | Judith Basin, Meagher | 46 min |
| Jul 8, 2:15 PM MDT | Special Weather Statement | TFX | Jefferson | 30 min |
| Jul 8, 2:26 PM MDT | Severe Thunderstorm Warning | TFX | Fergus, Judith Basin | 34 min |
| Jul 8, 2:40 PM MDT | Tornado Warning | TFX | Fergus | 35 min |
| Jul 8, 2:43 PM MDT | Severe Thunderstorm Warning | TFX | Broadwater, Gallatin, Meagher | 32 min |
| Jul 8, 3:03 PM MDT | Severe Thunderstorm Warning | TFX | Gallatin, Madison | 42 min |
| Jul 8, 3:11 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 49 min |
| Jul 8, 3:35 PM MDT | Special Weather Statement | TFX | Glacier | 40 min |
| Jul 8, 3:35 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 25 min |
| Jul 8, 3:39 PM MDT | Special Weather Statement | TFX | Meagher | 36 min |
| Jul 8, 3:58 PM MDT | Special Weather Statement | TFX | 47 min | |
| Jul 8, 4:33 PM MDT | Severe Thunderstorm Warning | TFX | Beaverhead, Gallatin, Madison | 42 min |
| Jul 8, 4:52 PM MDT | Special Weather Statement | TFX | Pondera | 38 min |
| Jul 8, 4:56 PM MDT | Severe Thunderstorm Warning | TFX | Pondera, Teton, Toole | 49 min |
| Jul 8, 5:14 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 46 min |
| Jul 8, 5:40 PM MDT | Special Weather Statement | TFX | Liberty, Teton, Toole | 50 min |
| Jul 8, 5:50 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Liberty, Pondera, Teton | 40 min |
Nearby
Special Weather Statements in Montana, 2013Every special weather statement in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.